Kentucky, 2024

Tornadoes and Hail in Kentucky, July 9, 2024

July 9, 2024 · NWS LMK · 4 events in 3 counties and zones

The remnants of Hurricane Beryl moved through the Ohio Valley on July 9th. While most of the showers and thunderstorms associated with the remnants of Beryl did not produce severe weather across central Kentucky, one cell in Cumberland and Metcalfe County produced a brief EF0 tornado, as well as some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The remnants of Hurricane Beryl moved through the Ohio Valley on July 9th. While most of the showers and thunderstorms associated with the remnants of Beryl did not produce severe weather across central Kentucky, one cell in Cumberland and Metcalfe County produced a brief EF0 tornado, as well as some hail. Multiple reports of funnel clouds were also noted during the afternoon and evening hours on July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 9, 9:33 AM EST, 36 minutes earlier. Its key messages:

  • * Remnant circulation of Beryl will impact the region later today into tonight. Strong to severe storms will be possible this afternoon and evening, with heavy rainfall, locally damaging wind gusts, and spin-up tornadoes possible. * Breezy conditions expected on Wednesday, with sustained winds of 10-20 mph and gusts of 25-35 mph. * Mostly dry weather and warming temperatures expected for late week into next weekend. Worsening drought conditions are possible.
Area forecast discussion, Jul 9, 9:33 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1033 AM EDT Tue Jul 9 2024

.KEY MESSAGES...

*   Remnant circulation of Beryl will impact the region later today
    into tonight. Strong to severe storms will be possible this
    afternoon and evening, with heavy rainfall, locally damaging
    wind gusts, and spin-up tornadoes possible.

*   Breezy conditions expected on Wednesday, with sustained winds of
    10-20 mph and gusts of 25-35 mph.

*   Mostly dry weather and warming temperatures expected for late
    week into next weekend. Worsening drought conditions are
    possible.

&&

.UPDATE...
Issued at 1032 AM EDT Tue Jul 9 2024

There is growing potential for an afternoon/evening of active
severe weather given some of the latest model trends and
observations. A warm front is currently lifting through central
KY at this hour and will likely be near the Ohio River by early
afternoon ahead of Beryl as it approaches from the southwest.
Visible satellite has revealed some breaks in the cloud cover
which should allow us to destabilize despite periodic
waves/bands of showers and storms that have pushed through this
morning.

Effective bulk shear is already fairly strong by early/mid July
standards (40-50kts) but we will see low level shear and helicity
increase late this afternoon as Beryl approaches and we remain in
its right-front quadrant. Forecast soundings are a bit concerning
ahead of convective bands that develop through the early overnight
hours, displaying clockwise curved hodographs with ample low level
helicity (0-1km SRH 100-200 m^2/s^2) and lower LCLs (~750m) to
support tornado potential. Low level shear and helicity could be
enhanced locally near the warm front as well, and within that
general vicinity SPC upgraded the tornado risk to the Enhanced
level.

Current forecast timing for severe weather threats (3pm-11pm
EDT) remains on track.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 331 AM EDT Tue Jul 9 2024

Remnant low of former Hurricane Beryl currently analyzed near
Texarkana, and expected to lift NNE today and tonight. The low
center will reach SE Missouri by late this afternoon, and continue
into northern Indiana by daybreak Wednesday. The heavy rain threat
will be confined to near the main low track, with precip having a
more banded appearance over our section of the Ohio Valley. This
will allow for sfc heating and moderate destabilization, which along
with strong low-level shear, will support a severe weather threat
mainly in the form of spin-up tornadoes.

Based on hi-res model progs and SPC probabilities, the severe risk
is maximized from mid-afternoon through late evening, across all of
southern Indiana and western and north-central Kentucky. The risk
for severe convection and especially tornadoes does diminish south
of the Bluegrass Parkway and east of I-65 in Kentucky. Sporadic
damaging winds are also possible with the strongest convection, as
well as briefly torrential downpours. Localized flooding would be
possible anywhere that repeated heavy rain occurs, but that will be
a limited threat.

Convection should fade after midnight as drier air starts to wrap in
behind the departing remnant low. Muggy conditions persist with Wed
morning lows near climo.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 331 AM EDT Tue Jul 9 2024

Wednesday and Wednesday Night...

By around sunrise Wednesday morning, expect the center of the sfc
low associated with Beryl's remnants to be located over north
central IN. With dry air in the mid- and upper-levels expected to
quickly move in on the back side of the cyclone, would expect only
isolated light rain showers during the day on Wednesday, mainly
along and north of I-64. However, lingering moisture between the sfc
and 850 mb will lead to a stratus layer setting up for at least the
first half of the day on Wednesday, with clouds gradually
dissipating during the afternoon.

Winds will be unusually strong for mid July as a tight pressure
gradient will remain over the region until Beryl's remnants lift out
of the region Wednesday evening. The ECMWF Extreme Forecast Index is
greater than 0.7 on Wednesday, indicating good confidence in
unusually strong winds, while a Shift of Tails of 1-2 indicates EPS
members are predicting wind speeds higher than the 99th percentile
of model climatology (though the model climo for July should feature
a preponderance of weak wind speeds). 09/00Z HREF features >50%
probabilities of 40+ mph gusts along and north of the Western
KY/Bluegrass Parkways, though this tends to run a bit hot. Still,
sustained westerly winds of 10 to 20 mph with widespread gusts of 25
to 35 mph (isolated 40 mph) are expected Wednesday morning into the
early afternoon hours. Winds should quickly slacken Wednesday
evening as the pressure gradient relaxes and the PBL undergoes
typical nocturnal stabilization.

Thursday through Monday...

A much more typical summertime pattern will return for the end of
this week into next weekend as the mid- and upper-level trough
associated with the remnants of Beryl weakens. A broad area of
positive height anomalies over the Atlantic will link up with
ridging over the western CONUS, leading to height/thickness
increases across the Ohio and Tennessee valleys from Thursday into
the weekend. This will lead to progressively warming temperatures,
going from near to slightly below normal temps on Thursday to above
normal temperatures by late this weekend into early next week.

Expansive Bermuda high pressure will bring onshore flow and enhanced
precipitation chances east of the Appalachian Mountains; however,
moisture return will be blocked by the mountains. A weak
height/pressure gradient from the Gulf states up into the lower
Midwest won't provide much in the way of forcing for showers and
storms, with slightly below to near normal amounts of moisture only
allowing for very isolated precipitation chances, primarily from the
mid-Mississippi Valley up toward Lake Michigan. As a result, will go
with a mostly dry forecast through the end of the current extended
period. This mainly dry weather, along with hot temperatures this
weekend into early next week, may exacerbate current drought
conditions, as well as lead to the emergence of additional areas of
drought.

&&

.AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 702 AM EDT Tue Jul 9 2024

Main challenge is timing and impact of convection with the remnant
low of Beryl, currently passing just to the west of Little Rock.
Expect the most widespread rain to stay to our west, with a lot of
VFR in all our terminals except for HNB. Light winds out of the E or
NE this morning will veer to SE this afternoon with the pseudo-warm
front. That boundary will represent the best chance for convection
at RGA, and VCTS should cover that. Better thunder chances at the
other terminals, so will use TEMPO at SDF and BWG, with PROB
mentions at HNB and LEX from late afternoon through roughly mid-
evening.

Precip tapers off by midnight, with lower-end MVFR cigs behind the
remnant low as it lifts into northern Indiana.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...DM
SHORT TERM...RAS
LONG TERM...CSG
AVIATION...RAS
Hazardous weather outlook, Jul 9, 2:56 AM EST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 AM EDT Tue Jul 9 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100800-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
356 AM EDT Tue Jul 9 2024 /256 AM CDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening, and
will be capable of producing briefly torrential rainfall, sporadic
damaging wind gusts, and spin-up tornadoes. Localized flooding is
possible anywhere that repeated heavy rainfall occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into this
evening.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon will move to the north-northeast at 30 to 40
mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/CSG

In the hours before

Special weather statement, Jul 9, 7:34 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
734 AM CDT Tue Jul 9 2024

KYZ023-024-026-027-091315-
Grayson KY-Hancock KY-Ohio KY-Breckinridge KY-
734 AM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HANCOCK...
NORTHWESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND NORTHEASTERN
OHIO COUNTIES THROUGH 815 AM CDT...

At 733 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Whitesville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hardinsburg, Cloverport, Fordsville, Mcquady, Shreve, Westview,
Magan, Tar Fork, Cabot, and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3785 8664 3786 8660 3789 8660 3792 8657
      3774 8631 3750 8666 3762 8683
TIME...MOT...LOC 1233Z 221DEG 23KT 3762 8669

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Jul 9, 8:04 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
904 AM EDT Tue Jul 9 2024

KYZ024-025-091330-
Meade KY-Breckinridge KY-
904 AM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MEADE AND CENTRAL
BRECKINRIDGE COUNTIES THROUGH 930 AM EDT/830 AM CDT/...

At 904 AM EDT/804 AM CDT/, Doppler radar was tracking a strong
thunderstorm over Hardinsburg, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brandenburg, Hardinsburg, Webster, Irvington, Ekron, Guston, Lodale,
Mystic, Raymond, and Frymire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 8636 3783 8652 3807 8632 3792 8603
TIME...MOT...LOC 1304Z 221DEG 34KT 3778 8644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mckemy
Special weather statement, Jul 9, 8:26 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
926 AM EDT Tue Jul 9 2024

INZ090-KYZ024-025-091400-
Harrison IN-Meade KY-Breckinridge KY-
926 AM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...CENTRAL
MEADE AND NORTHEASTERN BRECKINRIDGE COUNTIES THROUGH 1000 AM EDT/900
AM CDT/...

At 926 AM EDT/826 AM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Brandenburg, moving northeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brandenburg, Webster, Irvington, Ekron, Mauckport, Laconia, Guston,
Lodale, Battletown, and Raymond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 8628 3790 8644 3814 8623 3803 8597
TIME...MOT...LOC 1326Z 218DEG 30KT 3790 8628

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Mckemy
Special weather statement, Jul 9, 8:57 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
957 AM EDT Tue Jul 9 2024

INZ090-091430-
Harrison IN-
957 AM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON COUNTY
THROUGH 1030 AM EDT...

At 956 AM EDT, Doppler radar was tracking a strong thunderstorm near
Brandenburg, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lanesville, Elizabeth, New Middletown, Laconia, Bridgeport,
Breckenridge, Sugar Grove, Glidas, Central, and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3823 8595 3819 8596 3818 8590 3817 8590
      3816 8591 3810 8590 3800 8604 3802 8613
      3806 8621 3826 8606
TIME...MOT...LOC 1356Z 218DEG 27KT 3806 8610

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mckemy
Special weather statement, Jul 9, 9:22 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
1022 AM EDT Tue Jul 9 2024

INZ091-092-KYZ030-031-091500-
Floyd IN-Clark IN-Jefferson KY-Oldham KY-
1022 AM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK...FLOYD...
SOUTHWESTERN OLDHAM AND NORTHWESTERN JEFFERSON COUNTIES THROUGH 1100
AM EDT...

At 1021 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Shively, Prospect,
Barbourmeade, Northfield, Green Spring, Spring Valley, and Brownsboro
Farm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 8575 3833 8555 3813 8591 3816 8591
      3818 8590 3819 8596 3826 8596 3826 8597
      3827 8597 3828 8599 3830 8599
TIME...MOT...LOC 1421Z 225DEG 28KT 3823 8592

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Jul 9, 10:08 AM EST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
1108 AM EDT Tue Jul 9 2024

INZ092-KYZ030>033-091545-
Clark IN-Jefferson KY-Oldham KY-Henry KY-Trimble KY-
1108 AM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK...OLDHAM...
SOUTHWESTERN TRIMBLE...WEST CENTRAL HENRY AND NORTH CENTRAL JEFFERSON
COUNTIES THROUGH 1145 AM EDT...

At 1108 AM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange, Prospect, Worthington Hills, Barbourmeade, Coldstream,
Langdon Place, Plantation, Green Spring, Spring Valley, and
Brownsboro Farm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 8524 3828 8560 3840 8570 3859 8544
      3859 8543 3860 8543 3862 8540
TIME...MOT...LOC 1508Z 233DEG 24KT 3838 8559

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb

The radar

The Louisville radar (KLVX), 57 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
July 9, 10:09 AM EST
Where
Oldham County, 0.54 mi W of Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.400, -85.580

A few trees were uprooted by strong winds and a street light was brought down along Club Drive.

Hail, Cumberland

When
July 9, 12:55 PM CST
Where
Cumberland County, 1.38 mi N of Dubre
Measured
1 in hail
Reported by
Public
Coordinates
36.850, -85.550

Quarter sized hail was observed.

Tornado, Cumberland

When
July 9, 1:00 PM CST to 1:01 PM CST
Where
Cumberland County, 1.57 mi N of Dubre to 1.87 mi N of Dubre
Rating
EF0
Path length
0.36 mi
Path width
200 yd
Continued into
Metcalfe, Ky (LMK)
Reported by
NWS Storm Survey
Coordinates
36.852, -85.545

A National Weather Service storm survey team determined that a brief EF0 tornado|touched down on the afternoon of July 9. The tornado touched down|about a half mile north-northwest of the Highway 90 and Ferris Fork Road|intersection where two large trees were downed, facing back|to the southeast. Just downstream of that, a residence was hit and this|is where the tornado quickly reached its widest point and|strongest winds. Here, several hardwood and softwood trees had|large limbs broken or were uprooted. Ground and aerial survey|with a drone both confirmed that trees were laying in multiple|directions, including in opposite directions of storm motion.|There was very little structural damage, an indication that the|tornado was struggling to keep in contact with the ground, and|likely a contributing factor to the relative weakness of the|tornado. Peak winds here were 80 to 85 MPH.

The tornadic circulation continued in a generally northerly direction for |the next three quarters of a mile, hugging the west side of Cedar |Ridge, and just to the east of Ferris Fork Road. At this point, the tornado crossed into extreme southeastern Metcalfe County, where it remained on the ground for about one-half mile before lifting.

Tornado, Metcalfe

When
July 9, 1:00 PM CST to 1:01 PM CST
Where
Metcalfe County, 2.92 mi E of Willow Shade to 3.06 mi ENE of Willow Shade
Rating
EF0
Path length
0.54 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.857, -85.548

The tornadic circulation continued from Cumberland County into Metcalfe County, hugging the west side of Cedar Ridge just to the east of Ferris Creek Road and Earl Hurt Road. The tornado lifted about 1.9 miles north-northeast of Dubre at a residence |along Earl Hurt Road after uprooting several more trees that were|oriented in multiple directions. A drone was flown along the|western edge of the ridge line between the initial residence that|was impacted and the lifting point, and very little limb damage|was noted. It is likely that there was some terrain interaction|along the western edge of Cedar Ridge that helped with the|circulation. Overall, the EF0 tornado was on the ground for just|under 1 mile with a maximum path width of 200 yards. There was|additional straight-line wind damage consistent with 70 to 80 mph|winds that was noted right on Ferris Fork and Ferris Creek Roads|that all had east-northeasterly orientation and appears to be inflow into the|main tornadic circulation just a couple hundred yards to the east.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206821, 1206823, 1206824, 1206826.